Hail, Otero
- When
- August 21, 2:30 PM MST
- Where
- Otero County, 3.72 mi E of Valmont
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 32.746, -105.916
A moist and unstable air mass was in place over Southern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A moist and unstable air mass was in place over Southern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 21, 2:09 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 309 PM MDT FRI AUG 21 2009 .SYNOPSIS... A WEAK BACKDOOR FRONT EASED INTO THE BORDERLAND LAST NIGHT. EAST WINDS BEHIND THIS BOUNDARY ALLOWED FOR SLIGHT INCREASES IN LOW LEVEL MOISTURE ACROSS THE REGION. ISOLATED TO SCATTERED EVENING STORMS WILL OCCUR ACROSS THE AREA. SOME OF THESE STORMS WILL BE STRONG WITH THE POTENTIAL FOR MODERATE HAIL AND STRONG WINDS. STORMS SHOULD END BY MIDNIGHT WITH CLEARING SKIES OVERNIGHT. FOR THE WEEKEND HIGH PRESSURE ALOFT WILL MOVE OVER THE REGION. DRIER AND MORE STABLE CONDITIONS WILL FILL IN OVER THE AREA FOR ALL BUT FAR WEST NEW MEXICO. MOST AREAS WILL SEE WARM AND DRY CONDITIONS WITH ISOLATED STORMS GENERALLY WEST AND OVER AREA MOUNTAINS. && .DISCUSSION... WEAK BACKDOOR COLD FRONT PUSHED INTO AND THOUGH A GOOD PART OF THE CWFA LAST NIGHT. IT IS HARD TO SEE WHERE IT MIGHT HAVE STALLED BUT HINTS IN THE SURFACE DATA INDICATE ITS HUNG ON THE CONTINENTAL DIVIDE OVER THE WESTERN CWFA. ALOFT THE PATTERN SHOWS A RIDGE OVER THE FOUR CORNERS EXTENDING SOUTHEAST OVER THE EASTERN CWFA. AN UPPER LOW OVER THE PACIFIC...WEST OF THE BAJA IS PULLING DEEP MOISTURE NORTH AND WEST OUT OF N MEXICO BUT MOSTLY TO THE SW OF OUR REGION. BETWEEN THE RIDGE AND THE TROUGH A NICE SHEAR ZONE EXISTS OVER THE EXTREME SW PART OF OUR FORECAST AREA. AND FINALLY IN THIS SHEAR ZONE A FAIRLY SHARP UPPER DISTURBANCE IS MOVING NORTH INTO OUR SOUTHEAST CWFA. THIS FEATURE HAS BEEN RESPONSIBLE FOR SCATTERED STORMS OVER HUDSPETH CO. WHICH ARE NOW MOVING NW INTO THE LOWER VALLEY OF EL PASO CO. SLIGHTLY INCREASED LOW-LEVEL MOISTURE BEHIND LAST NIGHTS FRONT AS INDICATED IN ELEVATED SURFACE DEWPOINTS AND PWS COMBINED WITH DAYTIME HEATING...THE WEAK SURFACE BOUNDARY...AND THE UPPER LEVEL SHORT WAVE WILL LIKELY KEEP ISOLATED-SCATTERED CONVECTION GOING INTO THE EVENING HOURS OVER ALL ZONES. SATURDAY THE UPPER HIGH BEGINS TO TRANSITION SE OVER NE NEW MEXICO. THIS PATTERN WILL TEND TO SHOVE AND FOCUS THE MOISTURE S AND W. THUS THE NE PORTIONS OF THE CWFA WILL DRY SIGNIFICANTLY. THE POPS WILL BE MOSTLY RELEGATED TO THE BOOTHEEL AND THE GILA REGIONS OF THE FORECAST AREA. FOR NEXT WEEK THE UPPER HIGH TO OUR EAST LOOKS TO WEAKEN AS IT ALSO SHIFTS FURTHER EAST. THIS WILL ALLOW FOR THE MODERATE MOISTURE OVER THE AZ/NM LINE TO BECOME DIFFUSE ACROSS MOST THE REGION. THIS SHOULD ALLOW FOR ISOLATED STORMS BACK OVER THE HIGH MOUNTAINS AND EVEN SLIGHT CHANCES OVER THE LOWLAND ZONES. TEMPERATURES THROUGH THE PERIOD WILL BE WARMER THAN AVERAGE AND MOST WILL BE DRY MOST DAYS THOUGH THE FORECAST PACKAGE. && .AVIATION...VALID..22/0000Z-23/0000Z... A SHALLOW BACKDOOR COOL FRONT PUSHED WESTWARD FROM EASTERN NEW MEXICO INTO THE CWA LAST NIGHT WITH EASTERLY FLOW SFC TO 11K FT MSL. FRONTAL BOUNDARY EXTENDS FROM SOUTHERN HUDSPETH COUNTY NORTHWESTWARD THEN NORTH ALONG THE CONTINENTAL DIVIDE. IN GENERAL 15%-20% RISK OF TSTMS 24Z-06Z THEN 18Z-24Z 20%-25% RISK WEST OF THE CONTINENTAL DIVIDE AND 10% RISK EAST. 00-06Z: SFC WIND 090-120 DEG 10-15KT ISOLD G 20KT WITH LGT ISOLD MECH TURBC OVR/NR MTNS WEST SLOPES. SCT070CB SCT100-140 SCT-BKN 250 WITH LCL MVFR/IFR NR TSTMS. SOME STORMS WILL HAVE LCL +RA AND 3-4 SM VCNTY BLDU IN OUTFLOW WITH GUSTS TO 40KTS. 06Z-18Z...FEW080 SCT140 SCT-BKN250. ISOLD-WIDELY SCT CB/TSTM WEST OF THE CONTINENTAL DIVIDE AFT 18Z WITH ACTIVITY VERY ISOLATED EAST OF THE DIVIDE. 20 - NOVLAN && .FIRE WEATHER... A HOT AND MOSTLY DRY WEATHER PATTERN WILL CONTINUE OVER THE REGION FOR THE REMAINDER OF THIS WEEK AND THE FIRST PART OF NEXT WEEK. HIGH PRESSURE ALOFT OVER THE WESTERN UNITED STATES WILL GRADUALLY DRIFT EASTWARD TO TO JUST EAST OF OUR AREA INTO THE FIRST PART OF NEXT WEEK...BUT WILL STILL REMAIN DOMINANT OVER NEW MEXICO THROUGH NEXT WEEK. A WEAK SHALLOW BACKDOOR FRONT WILL SHIFT LOW LEVEL WINDS TO THE EAST TODAY AND BRING A SLIGHTLY ELEVATED RISK OF THUNDERSTORMS TO THE AREA TODAY AND SATURDAY...HOWEVER...DUE TO THE POSITIONING OF THE UPPER LEVEL RIDGE...MOST OF THE PRECIPITATION WILL BE CHANNELED TO THE WEST OF SOUTHERN NEW MEXICO. TEMPERATURES WILL REMAIN ABOVE NORMAL MOST AREAS. HAINES INDICIES TODAY WILL BE 3 TO 4 EAST OF THE RIO GRANDE AND 4 TO 5 WEST OF THE RIO GRANDE. MIN HUMIDITIES TODAY WILL BE AROUND 15 TO 20 PERCENT LOWLANDS AND 25 TO 30 PERCENT ACROSS MOUNTAIN AREAS. 20 - NOVLAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 97 72 96 74 / 10 10 10 10 10 SIERRA BLANCA TX 71 94 69 93 71 / 10 10 10 10 0 LAS CRUCES 70 97 69 96 71 / 10 10 10 10 10 ALAMOGORDO 69 94 67 93 69 / 10 10 10 10 10 CLOUDCROFT 49 75 49 75 50 / 10 10 10 10 10 TRUTH OR CONSEQUENCES 68 94 66 93 68 / 10 10 20 20 10 SILVER CITY 60 89 58 88 58 / 20 20 20 20 20 DEMING 68 96 66 95 68 / 20 20 20 20 20 LORDSBURG 69 96 67 95 69 / 20 20 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1125 AM MDT FRI AUG 21 2009 NMZ022>025-030>032-TXZ055-056-221700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1125 AM MDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK BACKDOOR FRONT PUSHED INTO THE REGION FROM THE NORTHEAST OVERNIGHT. SLIGHT INCREASES IN LOW LEVEL MOISTURE ACCOMPANIED THIS BOUNDARY. THUS A SLIGHT INCREASE IN THUNDERSTORM POTENTIAL IS EXPECTED TODAY. ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. BEST RAIN CHANCES SHOULD BE OVER THE WEST AND SOUTH PORTIONS OF THE FORECAST AREA. SOME STORMS MAY BECOME BRIEFLY STRONG DUE TO FAVORABLE SPEED SHEER ALOFT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY DRY CONDITIONS WILL CONTINUE THROUGH THE PERIOD. A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE...MAINLY WELL WEST OF THE RIO GRANDE...ESPECIALLY OVER THE GILA AND BOOTHEEL REGIONS OF NEW MEXICO AND OVER HIGHER MOUNTAINS EAST OF THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BIRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 135 PM MDT FRI AUG 21 2009 NMZ024-025-212100- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT... TIMBERON 135 PM MDT FRI AUG 21 2009 ...STRONG THUNDERSTORMS OVER THE WEST SLOPES OF THE SACRAMENTOS... AT 130 PM MDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP ON THE WEST SLOPES OF THE SACRAMENTO MOUNTAINS. THE STRONGEST STORMS WERE LOCATED BETWEEN THE SUNSPOT OBSERVATORY AND OLIVER LEE STATE PARK. THESE THUNDERSTORMS HAVE BEEN PRODUCING TORRENTIAL RAINFALL OVER THE CANYONS ON THE WEST SLOPES OF THE HIGHER TERRAIN. ARROYOS WILL LIKELY BECOME INUNDATED IN THIS AREA...AND AN ARROYO FLOOD ADVISORY HAS ALREADY BEEN ISSUED FOR THIS AREA THROUGH 345 PM. THESE STORMS WILL ALSO PRODUCE UP TO DIME SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. GUSTY WINDS MAY REACH AREAS FAR FROM WHERE RAIN IS FALLING. PERSONS TRAVELING ON US-54 NEAR ALAMOGORDO...OR ON THE WESTSIDE ROAD IN THE SACRAMENTO MOUNTAINS...SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. OTHER THUNDERSTORMS HAVE ALSO BEEN DEVELOPING FARTHER NORTH NEAR CLOUDCROFT AND MESCALERO. THESE STORMS ARE LIKELY TO STRENGTHEN OVER THE NEXT HOUR OR SO. STRONG THUNDERSTORMS MAY BUILD INTO ALAMOGORDO LATER THIS AFTERNOON. TXZ055-056-212100- EL PASO-HUDSPETH- INCLUDING THE CITIES OF...EL PASO...SIERRA BLANCA...DELL CITY 135 PM MDT FRI AUG 21 2009 ...STRONG THUNDERSTORMS OVER SOUTHERN HUDSPETH COUNTY MOVING NORTH... AT 130 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING OVER SOUTHERN HUDSPETH COUNTY...STRETCHING FROM NEAR ESPERANZA AND FORT QUITMAN...EASTWARD TO VAN HORN. THIS LINE OF STORMS WAS MOVING TO THE NORTH AT ABOUT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...LOCALLY TORRENTIAL RAINFALL...AND WIND GUSTS OF 40 TO 50 MPH. THE STORMS WILL MOVE INTO THE I-10 CORRIDOR BETWEEN FORT HANCOCK AND VAN HORN BEFORE 2 PM MDT...AS WELL AS THE TOWN OF SIERRA BLANCA. MOTORISTS TRAVELING ON I-10 IN THE AREA SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. SATELLITE AND RADAR TRENDS SUGGEST ADDITIONAL DEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT FEW HOURS OVER SOUTHERN EL PASO COUNTY. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 247 PM MDT FRI AUG 21 2009 TXZ055-056-212230- EL PASO-HUDSPETH- INCLUDING THE CITIES OF...EL PASO...SIERRA BLANCA...DELL CITY 247 PM MDT FRI AUG 21 2009 ...THUNDERSTORMS WITH GUSTY WINDS MOVING INTO SOUTHEAST EL PASO FROM THE LOWER VALLEY... AT 245 PM MDT...AREAS OF THUNDERSTORMS WERE LOCATED OVER SOUTHEASTERN EL PASO COUNTY...INCLUDING THE LOWER VALLEY COMMUNITIES OF SOCORRO...SAN ELIZARIO...AND FABENS. THESE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 20 MPH. GUSTY OUTFLOW WINDS OF UP TO 40 MPH ARE ALREADY AFFECTING PARTS OF FAR EAST EL PASO. THESE WINDS MAY KICK UP DUST AS THEY AFFECT OTHER PARTS OF THE CITY OVER OVER THE NEXT HOUR. THUNDERSTORMS OVER THE LOWER VALLEY ARE EXPECTED TO SPREAD INTO THE EL PASO CITY LIMITS BETWEEN 3 PM AND 4 PM. EVENING COMMUTERS SHOULD USE CAUTION AS THE WEATHER IS LIKELY TO DETERIORATE ACROSS THE AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL PRODUCE LOCALLY TORRENTIAL DOWNPOURS... WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. NMZ031-032-212230- SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT- INCLUDING THE CITIES OF...DEMING...LAS CRUCES 247 PM MDT FRI AUG 21 2009 ...THUNDERSTORMS WITH GUSTY WINDS EXPECTED LATE THIS AFTERNOON... AT 245 PM...AREAS OF STRONG THUNDERSTORMS WERE LOCATED OVER FAR WEST TEXAS AND NORTHERN CHIHUAHUA...WITH ISOLATED STORMS ALSO OVER THE HIGHER TERRAIN OF SOUTHERN NEW MEXICO. GUSTY OUTFLOW WINDS FROM THE STORMS SOUTH OF THE INTERNATIONAL BORDER WILL MOVE INTO SOUTHERN DONA ANA AND LUNA COUNTIES THROUGH 330 PM. WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE. ALSO...THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE LOWER DESERTS FROM THE HIGHER TERRAIN AND FROM SOUTH OF THE INTERNATIONAL BORDER LATER THIS EVENING. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...AND GUSTY WINDS. HARDIMAN
The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195459.